Forums


Medications & Prescription Treatment

Frustrated with doctor and (lack of) treatment

  • By J Bel

    Hi all. I am new to this site. I joined because I’m feeling very alone in dealing with everyday pain and lack of understanding from friends/family and my doctor.
    A little about me, I was diagnosed with migraines in 2001, but had headaches since I was 16. I’m 38 now. At that time my doctor tried me on Imitrex and Relpax, either of which didn’t work. He then started treating the pain with hydrocodone, which I was to take at the onset of a migraine. And it worked. However, I was needing more of the medication more often and came to a point where I was tired of feeling “drugged” all the time. Asked for something different and he put me on Topamax. It worked well, but soon into treatment, I was in the ER with a kidney stone. It was attributed to the Topamax, so I was told to discontinue. Back to hydrocodone.
    My doctor ended up moving and I started with a new one. Immediately I knew we would have problems. She immediately took me off hydrocodone because she doesn’t prescribe them for”headaches.” Since then she has refused to acknowledge that I have migraines. She said it’s sinus related, then it was due to tight muscles in my neck, but never migraines. I kept pressing and am now on propranolol er and tramadol every day. The propranolol has helped with my fast heart rate, but not migraines. I have been to the ER so many times because she refuses to give me a shot of morphine for a”headache.”
    I am at my breaking point with her, but because of my insurance, it’s been hard to find another doctor. I begged her in an email yesterday to please put me on a migraine preventative. She responded with Topamax, 50 mg at bedtime. I am hesitant to try it again because of the kidney stone last time, but desperate. I’ve heard it works for a lot of people. I am wondering if I should start at 25 mg though? It seems like that’s the typical starting dose. As you probably can tell, I don’t have a lot of trust in my doctor and wonder if I’m doing the right thing. I just can’t keep going through this pain. I have no life. Thank you all for listening and I would appreciate any advice or feedback.

    Reply Created with Sketch. reply
  • By J Bel

    Hi. Since I have not received a reply, I thought I would ask a few specific questions, since I didn’t really ask any before. I started taking 25 mg of Topamax, actually topiramate, a few nights ago, which brings me to one of my questions. I’ve seen some people say brand name Topamax works better for them than the generic, but I was always under the impression they’re the same exact medication. Are they different? Also, so far my main side effects are dry mouth, a bit of an upset stomach, and insomnia. Normal side effects? Thanks!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi J Bel,

    Again, I’m so very sorry you haven’t been answered yet, let me rectify that right now!

    First let me say I’m sorry you are having a rough time, migraine is exhausting, frustrating and isolating. But you’re not alone – we are here for you!

    Topamax, generic topiramate, works wonders for many people using it for migraine prevention. It’s best started low and slow. For example 25 mg. once a day at bedtime for a week, then increase to 25mg in the morning and 25 mg at bedtime for a week. Starting at a higher dose increases our risk of potential side effects, which no one wants. You can read more about dosing in this article; https://migraine.com/migraine-treatment/topamax/dosage/.

    Generic vs. brand – most people do well on either, the only difference is the binders the manufacturers use, the active ingredients are the same. Here is a quote from the FDA: “Generic drugs are required to have the same active ingredient, strength, dosage form, and route of administration as the brand name product. Generic drugs do not need to contain the same inactive ingredients as the brand name product.”

    I did want to mention it can take up to 90 days before we see a reduction in our migraine frequency and severity when we start new medications. During this time potential side effects may lessen as our body adjusts to the new medication. In other words, we need to be patient, something most of us lack when we are in pain. For more information on this medication, here is our page on Topamax; https://migraine.com/migraine-treatment/topamax/.

    Now, if you continue to get no where with your doctor, it may be time to see a true migraine/headache expert. These doctors are board certified in headache medicien which is different than being certified in neurology. Neurologists may be fine doctors but have difficult time being experts in one area because they treat so many different conditions such as multiple sclerosis, stroke, epilepsy, Parkinson’s and others. Migraine/headache disorder specialists are just that, experts in one area – migraine and headache – and are board certification in headache medicine whereas all neurologists are not. It’s also important to note that all neurologists are NOT migraine/headache disorder specialists even though they may claim to be and all migraine/headache disorder specialists are not neurologists. Phew – that’s a mouthful! Let me give you some information on how migraine specialists are different and how to find one; http://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/really-find-headache-specialist/.

    I have to run out now, but I’ll be back to check in with you later,
    Nancy

    Reply Created with Sketch. reply
  • By J Bel

    Hi Nancy, thanks for your reply! I know we’re all busy! I had no idea brand name and generic were any different. Thanks for the info. I’ve had a migraine for a couple days now, with no relief. I decided to follow my doctor’s advice and meet with a physical therapist on Thursday. I’m hopeful for some relief, but doubtful. Chiropractic didn’t help. I should mention I have moderate scoliosis, which causes a ton of muscle spasms. My top two cervical vertebrae twist to one side. I’ve had tingling and weakness in my arms. My younger brother was diagnosed a couple of years ago with multiple sclerosis and I worry about possibly having it. Really, what I’ve wanted for a long time is a MRI of my head and neck, but my doctor just won’t listen. I am going to take your advice and try to find a headache specialist. I really want to get to the root of the problem. I’ll check back if I get an appointment. Thanks again!

    Reply Created with Sketch. reply
  • By J Bel

    I just really need to vent right now. I’ve had two physical therapy sessions and am scheduled for the third later today. The first one left me in so much pain in my neck and head, I didn’t know what to think. And all I did was some stretches and she massaged my neck. The second time I went in with a migraine and she was pressing on my neck and back to where I felt like I couldn’t breathe. After the neck massage I was so dizzy. I didn’t feel like I could drive, but had to. I ended up, up on the curb of a very busy street before I got my car back on the road and it scared me to death. It happened so fast, I didn’t know what caused me to do that. I’ve had a level ten migraine since with little sleep and I have to go again today. I’m just so frustrated that this therapy I’m trying is not working. Why would massage make my migraines worse? I’m not a quitter and realize it may take awhile, but I am unable to control this pain at the moment. I bawled earlier and I know that will make it worse, I just couldn’t help it! Today will be a long day. God help me.

    Reply Created with Sketch. reply
  • By BayouTigress

    Hi J Bel, I have been where you are with a Dr that would not listen. I hope you have looked further and have found one or are still looking. It does make a big difference. Keep trying. Don’t just stay with one you are not comfortable with. I stayed longet than I should have and regret the time I lost.

    Reply Created with Sketch. reply
  • By KarenHei

    Hi J Bel! Sorry this is such a late reply, but I just read your post. Hope you are feeling better!!!! I feel for you in the doctor situation, I have just never had good luck with neurologists. I’ve just started with a new one and I’m keeping my fingers crossed. I hope you have had some luck with your doctor, or gotten a new one! If not, maybe start with your GP, if it is someone you trust. He/she can refer you to a neurologist that they trust and maybe you can get them to order those MRI’s for you and you can just show up with the results.
    And for the topomax side effects, in the beginning I had some “pins and needles” feelings and some random memory issues but they went away pretty quickly. The only side effect that has lasted is that I can’t taste carbonation. Topomax can also cause kidney stones, if you don’t hydrate enough. So my advice for that is to just drown yourself in water to avoid them this time around 🙂
    Good luck!!

    Reply Created with Sketch. reply